Starting dose for Lamictal?

Discussion in 'General Parenting' started by MyFriendKita, Mar 14, 2008.

  1. MyFriendKita

    MyFriendKita Member

    My 19 year old son was dx bipolar three years ago, and was put on Lamictal. He did very well on the medication, but quit taking it once he became an "adult." I finally convinced him to give it another six month trial, so he went to our family doctor yesterday to get started back on it.

    Family doctor started him on 100 mg twice daily. When he was on it before, we were told you had to start low and increase slowly (he started on 25 mg then). I called family doctor's office today, and was told by nurse that the dosage wasn't a mistake; that's how he's supposed to take it.

    Has anyone heard of starting this medication at such a high dose? My son has had allergic reactions to drugs before (penicillin), so I'm really reluctant to start him on this dose (though he really needs to be on something for all our sakes). I'm considering getting a pill splitter so he can start at a lower dose.
  2. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    Hi I'm on Lamitcal. My doctor first prescribed a "starter pack" which gradually increased the dose to 100 mg over a FIVE week period. She stated that the very severe rash is much less likely if you increase the dose very slowly and monitor closely.

    I hope that helps, maybe call the doc?
  3. smallworld

    smallworld Moderator

    My kids started Lamictal at younger ages (11 and 12), but we too started low and titrated slowly. My daughter started at 12.5 mg for two weeks and then increased by 12.5 mg every two weeks. My son started at 25 mg for two weeks and then increased by 25 mg every two weeks.

    The family doctor may not know about the risk of rash decreasing with slow titration. I'd insist on a pdoc prescribing Lamictal for your son instead of relying on the family doc.

    If you google Lamictal, you will find the prescribing information put out by the drug company that manufactures Lamictal. I would absolutely not have your son start at 100 mg BID until you research the matter more thoroughly.
  4. MyFriendKita

    MyFriendKita Member

    Thank you both. I did look at the prescribing info for Lamictal, and have read everything I could find on the subject, and all of it says to titrate up slowly. I haven't found anything to contradict that. I told the nurse when I called that my son's previous doctor (a psychiatrist) told us that starting at a higher dose increased the risk of Stevens Johnson syndrome, but she didn't seem to think that warranted any concern. I agree he should ideally see a psychiatrist, but the clinic where I took him previously requires that you see a therapist monthly if you're on medication. There's no way my son would agree to that; I'm lucky I got him to agree to go back on the medication. I thought getting my son to agree to try the medication again would be the hard part; little did I know.
  5. smallworld

    smallworld Moderator

    There's some dosing info on the Lamictal website.

    If you scroll down, you'll see a picture of the sample starter packs that doctors give to their patients. Take a look at the orange one. It clearly states that the patient starts at 25 mg for weeks one and two.
  6. MyFriendKita

    MyFriendKita Member

    Thanks for the additional information. There's no way I'm going to let him start at what's been prescribed. I'm pretty upset with the doctor's office, because to me this is a serious mistake. I tried not to make it sound like I was accusing them of screwing up, but evidently I wasn't forceful enough, because I feel like the nurse just blew me off.
  7. Sara PA

    Sara PA New Member

    The doctor (or his nurse) is, of course, wrong about the proper starting dose, even for a restart. My son was started on 75 mg a day when he was 14. He was on 200 by the end of two weeks. After that, any dose increases were at 100 mg at a time. I don't recommend it and realize now that the doctors were incompetent at worse and uninformed at best, but my son never had a problem. However, when he did toy with restarting Lamictal, he started taking 100 mg. We were reasonably confident that he wasn't going to have a Stevens-Johnson reaction, having taken 500 mg/day at one point, but we were vigilant about watching for it anyway.
  8. MyFriendKita

    MyFriendKita Member

    Thank you. It's good to know someone else has had to deal with a similar situation. I realize doctors aren't infallible, but you would think they would at least reconsider when you bring something like this to their attention. I realize the risk is probably very low, but still, there is a risk.
  9. Nancy

    Nancy Moderator Staff Member

    I would be upset with the dr's office too. Mt gfg is on lamictal and her dr just told us recently that if she went off for any reason she would have to start back again at the low dose, that starting off at a higher dose is dangerous, even for those who had no reaction previously.

    Nancy
  10. totoro

    totoro Mom? What's a GFG?

    My Daughter K started hers at 25mg... she went 2 weeks until moving up.
    I just started Lamictal and I am 38 yo!!! Guess what my dose is??? 25mg!!! YEP... 2 weeks, and then 25mg/BID, 2 weeks. You wanna know why? Because these are strong meds and they are Mood Stabilizer's... they are not to be messed around with. Any Doc should know that!
    I can feel it and I am ONLY at 25mg... my eyes are all wonky... I am sleepy... crabby... lots of fun. Go slowly.
    It is worth it!!!
    I want it to work for me so I am taking my time.
    Good luck.
    BTW it has taken me forever to type this!!! LOL
    K's PDOC tried the same, Cr@p with me...
  11. Sara PA

    Sara PA New Member

    Keep in mind that all anticonvulsants carry a higher risk of causing Stevens-Johnson than most types of drugs. The rate isn't much higher -- if at all -- for Lamictal than it is for Depakote, Trileptal/Tegretol. In fact, the study I read says Tegretol is by far the most likely to cause S-J. It's really hard to get good stats because many people who take anticonvulsants take more than one.

    And keep in mind that any drug can cause S-J and many, many drugs carry warnings for it.
  12. MyFriendKita

    MyFriendKita Member

    Thanks again for all of the replies.

    Nancy, that's what our pdoc said, too. I really wish my son would agree to go back to the same pdoc, but as I said, it was hard enough getting him to agree to try the medication.

    totoro, I hope you have as much luck with Lamictal as my son did. He truly was a different person on it, and I miss that person. I felt like I had my son back for awhile (he's been gone again for a while, though). Not that you need to turn into someone else, lol. In his case, though, it was a welcome change from the grouch who could be set off into a rage if we said "good morning" to him.

    SaraPA, thank you for all of the information. I did get the prescription filled today, and I asked the pharmacist about the dose. She wasn't much help; she just said the starting dose was usually smaller, but some doctors did things differently, depending on the patient.